New Jersey, 2013

Flash Flooding in New Jersey, May 23, 2013

May 23, 2013 · NWS OKX · 3 events in 1 county or zone

A pre-frontal trough ahead of a cold front triggered numerous showers and thunderstorms. These storms produced heavy rain, which resulted in flash flooding across portions of Bergen County, New Jersey.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A pre-frontal trough ahead of a cold front triggered numerous showers and thunderstorms. These storms produced heavy rain, which resulted in flash flooding across portions of Bergen County, New Jersey.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at May 23, 3:04 PM EST, 15 minutes earlier.

Area forecast discussion, May 23, 3:04 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
404 PM EDT THU MAY 23 2013

.SYNOPSIS...
A COLD FRONT MOVES INTO THE AREA TONIGHT...A WAVE OF LOW PRESSURE
THEN FORMS ALONG IT NEAR THE AREA FRIDAY...AND SLOWLY TRACKS TO
THE GULF OF MAINE BY SUNDAY MORNING. HIS LOW SLOWLY THEN LIFTS
INTO THE CANADIAN MARITIMES THROUGH MONDAY. HIGH PRESSURE THEN
BUILDS INTO THE SOUTH THROUGH WEDNESDAY NIGHT. A WARM FRONT WILL
APPROACH ON THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
LATEST RADAR TRENDS CONTINUE TO SUPPORT HRRR/RAP/NAM/SREF IDEA OF
SHRA/TSRA INITIALLY BEING CONFINED TO THE NW 1/2 OF THE CWA...THEN
EXPANDING TO THE ENTIRE AREA DURING THE EARLY EVENING - NOTING
AREA OF CONVECTION OFF THE DELMARVA LIFTING NNE...AND APPROACH OF
700-500 HPA SHORTWAVE.

THE COMBINATION OF A STRENGTHENING LOW LEVEL JET OVER THE
REGION...THE AREA BEING IN THE RIGHT REAR QUADRANT OF A 110+ KT
250 HPA JET...AND DEVELOPING DIFFLUENCE ALOFT WILL PRODUCE LOCALLY
HEAVY RAINFALL TONIGHT. REFER TO THE HYDROLOGY SECTION OF THE AFD
FOR DETAILS.

MARGINAL SEVERE THREAT REMAINS OVER NW ZONES INTO THE EARLY
EVENING HOUR...AND THEN SHOULD END WITH LOSS OF SOLAR HEATING.

FOR LOWS TONIGHT USED A BLEND OF MAV/MET GUIDANCE WITH NAM 2-METER
TEMPERATURES WITH VALUES AROUND 10 DEGREES ABOVE NORMAL.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
HEAVY RAINFALL THREAT COMES TO AN END FRIDAY MORNING WITH
AFOREMENTIONED 250 HPA JET AXIS SLIDING TO OUR EAST ALONG WITH THE
DEVELOPMENT OF A WAVE OF LOW PRESSURE NEAR THE TRI-STATE AND
TRACKING INTO EASTERN PORTIONS OF THE AREA IN THE AFTERNOON.

CONTINUED MOIST S FLOW INT HE MID LEVELS ALONG WITH LOWS FROM 700
HPA DOWN TO THE SURFACE MOVING OVER THE AREA WILL BRING MAINLY
SHOWERY PRECIPITATION TO THE AREA FROM FRIDAY AFTERNOON INTO
FRIDAY EVENING...QUITE LIKELY TRANSITIONING TO STRATIFORM
PRECIPITATION AFTER MIDNIGHT WITH THE SURFACE LOW SLIDING TO THE
EAST...AND ISENTROPIC LIFT - ALTHOUGH WEAK - TAKING OVER.

FOR HIGHS FRIDAY USED A BLEND OF NAM 2-METER TEMPERATURES WITH A
MIX DOWN FROM 925 HPA PER BUFKIT SOUNDINGS AND MAV AND MET
GUIDANCE. EXPECT HIGHS TO BE NEAR TO SLIGHTLY BELOW NORMAL.

FOR TEMPERATURES FRIDAY NIGHT USED A BLEND OF NAM 2-METER
TEMPERATURES WITH MAV AND MET GUIDANCE WITH LOWS NEAR TO SLIGHTLY
BELOW NORMAL.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
GFS/NAM/ECMWF ALL REASONABLY CLOSE IN THEIR INTENSITY AND MOVEMENT
OF THE CLOSED LOW AND ASSOCIATED LOW PRESSURE MOVING SLOWLY NE THIS
WEEKEND. HAVE SHIFTED FOCUS OF CATEGORICAL POP INITIALLY ON SAT TO
AREAS FROM NYC WEST WHERE HEAVIER COMMA HEAD PRECIP WILL BE
FALLING...THEN E-WARD ACROSS THE REST OF THE AREA INTO THE AFTERNOON
AND EVENING. N-NW WINDS ON THE BACK SIDE OF THE LOW SHOULD BECOME
RATHER BRISK BY SAT AFTERNOON...FALLING JUST SHY OF ADVISORY
CRITERIA AT 15-25 MPH WITH WITH GUSTS 40-45 MPH INTO EARLY SAT
EVENING. CANNOT RULE OUT A TSTM OVER ERN CT/LONG ISLAND VIA SOME
ELEVATED DESTABILIZATION AS DRY SLOT PUNCHES IN FROM THE SW. TEMPS
WILL BE RATHER COOL FOR LATE MAY...WITH HIGHS ONLY 55-60 AND
DROPPING INTO THE 40S SAT NIGHT.

STEADY RAIN SHOULD SHIFT EAST AND TAPER OFF IN INTENSITY SAT NIGHT
AS THE LOW PULLS E OF NEW ENGLAND...BECOMING MORE SHOWERY/ISOLD IN
NATURE ON SUNDAY VIA CYCLONIC LOW LEVEL FLOW AND PASSAGE OF
TRANSIENT MID LEVEL VORTICITY MAXES PINWHEELING AROUND THE UPPER LOW.
STILL COOL AND BREEZY ON SAT WITH HIGHS ONLY UPPER 50S/LOWER
60S...AND GUSTS 25-30 MPH.

DRY WX AND A GRADUAL WARM-UP TO NEAR SEASONABLE LEVELS IS THEN
FORECAST MON-WED AS HIGH PRESSURE MOVES ACROSS. TEMPS ON THU SHOULD
RETURN TO MORE SUMMER-LIKE LEVELS WITH THE APPROACH OF A WARM
FRONT...WHICH COULD BRING AFTERNOON SHOWERS AND POSSIBLE TSTMS
MAINLY TO AREAS WEST OF NYC.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
HIGH IMPACT WEATHER DAY FOR THE NYC TERMINALS.

A FRONTAL BOUNDARY WILL SLOWLY APPROACH THE AREA TODAY...MOVING
THROUGH LATE TONIGHT. LOW PRESSURE FORMS ALONG THE FRONTAL
BOUNDARY ON FRIDAY.

VFR CIGS AND VIS AT KLGA AND KJFK WILL LOWER TO MVFR...ESPECIALLY
IN ANY SHOWERS AND THUNDERSTORMS THAT MOVE THROUGH THE TERMINALS.
FOG JUST OFF THE SOUTH SHORE OF LONG ISLAND MAY MAKE ITS WAY
INTO KJFK. ALSO...AN AREA OF SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED OVER THE CENTRAL JERSEY COAST AND IS MOVING NORTHWARD.
WILL IMPACT KJFK AND KLGA AROUND 18Z.

FOR THE CITY TERMINALS...SHOWERS WILL POP UP AT ANY TIME...SOME OF
WHICH WILL BE THUNDERSTORMS...SO WENT PREVAILING SHRA AND TEMPO
-TSRA. MORE STABLE AIR OVER EASTERN SECTIONS...AND THEREFORE
SHOWERS AND THUNDERSTORMS SHOULD OCCUR LATER IN THE DAY AS THE
FRONT APPROACHES...AFTER 22Z.

CONDITIONS OVERNIGHT ARE EXPECTED TO FALL TO IFR OR LESS IN LOW
CLOUDS AND RAIN SHOWERS. ADDITIONAL THUNDER WILL BE POSSIBLE. WILL
INTRODUCE THUNDER TO THE TERMINALS EAST OF NYC IN A PROB30 GROUP
AFTER 00Z AS A LOW LEVEL JET MOVES OVER THE TERMINALS THERE.

WINDS WILL GENERALLY BE FROM THE SOUTH TO SOUTHWEST 10 TO 15 KT
TODAY. GUSTY WINDS TO BETWEEN 20 AND 30 KT ARE POSSIBLE IN SHOWERS
AND THUNDERSTORMS. WINDS AWAY FROM THE COAST MAY GO LIGHT AND
VARIABLE TONIGHT.

     NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS CAN
BE FOUND AT:  HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KJFK FCSTER COMMENTS: AMENDMENTS EXPECTED TODAY FOR CHANGING
CONDITIONS/TIMING OF ANY SHOWERS OR THUNDERSTORMS. FOG AND STRATUS
OFF THE SOUTH SHORE OF LONG ISLAND COULD MOVE IN...BRINGING VSBY
AND CIGS TO IFR.

KLGA FCSTER COMMENTS: AMENDMENTS EXPECTED TODAY FOR CHANGING
CONDITIONS/TIMING OF ANY SHOWERS OR THUNDERSTORMS.

KEWR FCSTER COMMENTS: AMENDMENTS EXPECTED TODAY FOR CHANGING
CONDITIONS/TIMING OF ANY SHOWERS OR THUNDERSTORMS.

KTEB FCSTER COMMENTS: AMENDMENTS EXPECTED TODAY FOR CHANGING
CONDITIONS/TIMING OF ANY SHOWERS OR THUNDERSTORMS.

KHPN FCSTER COMMENTS: AMENDMENTS EXPECTED TODAY FOR CHANGING
CONDITIONS/TIMING OF ANY SHOWERS OR THUNDERSTORMS.

KISP FCSTER COMMENTS: AMENDMENTS EXPECTED TODAY FOR CHANGING
CONDITIONS/TIMING OF ANY SHOWERS OR THUNDERSTORMS.

.OUTLOOK FOR 12Z FRIDAY THROUGH MONDAY...
.FRIDAY...NUMEROUS SHRA...ISOLATED TSTMS POSSIBLE. MVFR TO IFR IN
SHOWERS...FOG AND STRATUS.
.SATURDAY...SHRA LIKELY WITH MVFR OR LOWER. N WINDS 25-30G35KT.
.SUNDAY...MOST LIKELY VFR WITH NW WINDS 20-25KT. POTENTIAL FOR GUSTS
UP TO 40KT.
.MONDAY...VFR. NW WINDS 15-20G25KT.

&&

.MARINE...
WEB-CAMS SHOW VISIBILITIES ALONG THE ATLANTIC COAST AND NY HARBOR
CONTINUE TO BE UNDER A MILE AT TIMES...SO HAVE EXTENDED THE MARINE
WEATHER STATEMENT FOR THE WATERS S AND W OF LONG ISLAND THROUGH 9 PM
FOR THE PATCHY DENSE FOG.

OTHERWISE...SCA HAS BEEN EXTENDED THROUGH FRIDAY NIGHT AS A
LINGERING SWELL LIKELY KEEPS SEAS UP OVER 5 FT OVER A GOOD PORTION
OF THE OCEAN WATERS. GUSTS TO 25 KTS WILL BE POSSIBLE AS WELL
DURING PARTS OF THIS PERIOD ON THE OCEAN WATERS AS WELL. NON-OCEAN
WATERS THROUGH FRIDAY SHOULD SEE GUSTS PEAK AT AROUND 20 KT...BUT
A FEW GUSTS TO 25 KT CANNOT BE COMPLETELY RULED OUT.

GUSTS IN STRENGTHENING N-NW FLOW ON THE BACK SIDE OF THE LOW AS IT
MOVES E OF NEW ENGLAND COULD REACH GALE FORCE SAT AFTERNOON/EVENING.
SCA CONDITIONS LIKELY TON CONTINUE ON ALL WATERS INTO SUNDAY
AFTERNOON...THEN GRADUALLY TAPER OFF ON THE OCEAN AND THEN ERN
SOUND/BAYS SUNDAY NIGHT. QUIET CONDITIONS EXPECTED MON-TUE VIA
BUILDING HIGH PRESSURE.

&&

.HYDROLOGY...
THERE IS THE POTENTIAL FOR AROUND AN ADDITIONAL 1-1.25 INCHES OF
RAINFALL WITH LOCALLY HIGHER AMOUNTS THROUGH FRIDAY MORNING.
PRECIPITABLE WATER VALUES OF AROUND 1.75 INCHES TONIGHT WILL ALLOW
FOR RAINFALL RATES TO APPROACH 2 INCHES AN HOUR IN STRONGER
CONVECTION. AS A RESULT EXPECT ADDITIONAL LOCALIZED FLASH FLOODING
FROM TONIGHT INTO FRIDAY MORNING. BECAUSE FORECAST BASIN AVERAGE
QPF DOES NOT EXCEED FLASH FLOOD GUIDANCE...AND ANY FLASH FLOODING IS
NOT EXPECTED TO BE WIDESPREAD...WILL NOT BE ISSUING A FLASH FLOOD
WATCH AT THIS TIME.

AN ADDITIONAL 1/2-3/4 OF INCH OF RAINFALL IS EXPECTED FROM FRIDAY
AFTERNOON THROUGH FRIDAY NIGHT - WITH LOCALLY HIGHER AMOUNTS
POSSIBLE. PRECIPITABLE WATERS DO DECREASE TO UNDER 1 INCH BY LATE
FRIDAY NIGHT. AS A RESULT...THE RISK OF MINOR URBAN FLOODING IN
THIS TIME FRAME WILL LIKELY BE RESTRICTED TO FRIDAY
AFTERNOON/EVENING...IF ANY OCCURS.

BASIN AVG QPF OF 1/2 TO 3/4 INCH EXPECTED SAT INTO SAT NIGHT...THEN
ONLY MINIMAL QPF IN LINGERING SHOWERS ON SUNDAY.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT SATURDAY FOR ANZ350-353-
     355.

&&

SYNOPSIS...GOODMAN/MALOIT
NEAR TERM...MALOIT
SHORT TERM...MALOIT
LONG TERM...GOODMAN
AVIATION...JP
MARINE...GOODMAN/MALOIT
HYDROLOGY...GOODMAN/MALOIT
Hazardous weather outlook, May 23, 3:10 PM EST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
410 PM EDT THU MAY 23 2013

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-242015-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
410 PM EDT THU MAY 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

LOCALLY HEAVY RAINFALL IS LIKELY TONIGHT...WITH RAINFALL RATES OF
1 TO 1.5 INCHES PER HOUR POSSIBLE UNDER STRONGER STORMS. DEPENDING ON
THE EXACT TRACK OF STORMS PRODUCING HEAVY RAINFALL...FLASH
FLOODING IS POSSIBLE. THE MAIN THREAT THROUGH IS MINOR FLOODING OF
POOR DRAINAGE AREAS...INCLUDING URBAN AREAS AND SMALL STREAMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

LOCALLY HEAVY RAINFALL IS POSSIBLE FRIDAY MORNING...WITH RAINFALL
RATES OF 1 TO 1.5 INCHES PER HOUR POSSIBLE UNDER STRONGER STORMS.
DEPENDING ON THE EXACT TRACK OF STORMS PRODUCING HEAVY
RAINFALL...FLASH FLOODING IS POSSIBLE. THE MAIN THREAT THROUGH IS
MINOR FLOODING OF POOR DRAINAGE AREAS...INCLUDING URBAN AREAS AND
SMALL STREAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-242015-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
410 PM EDT THU MAY 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

GALE FORCE WIND GUSTS ARE POSSIBLE FROM SATURDAY AFTERNOON AND
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

MALOIT

In the hours before

Local storm report, May 23, 1:43 PM EST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
243 PM EDT THU MAY 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     FLASH FLOOD      1 SW PLEASANTVILLE      41.13N  73.80W
05/23/2013                   WESTCHESTER        NY   BROADCAST MEDIA

            SAW MILL RIVER PARKWAY IS CLOSED BETWEEN EXIT 26 AND
            EXIT 29 DUE TO FLOODING.

&&

DS
Local storm report, May 23, 2:27 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
327 PM EDT THU MAY 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     FLASH FLOOD      VALHALLA                41.07N  73.78W
05/23/2013                   WESTCHESTER        NY   BROADCAST MEDIA

            TACONIC STATE PARKWAY CLOSED BETWEEN COMMERCE STREET
            AND STEVENS AVENUE DUE TO FLOODING.

&&

DS
Special weather statement, May 23, 2:34 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
334 PM EDT THU MAY 23 2013

CTZ005-006-232015-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-
334 PM EDT THU MAY 23 2013

...STRONG THUNDERSTORM WILL IMPACT FAIRFIELD AND NORTHWESTERN NEW
HAVEN COUNTIES...

AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SOUTHBURY...AND MOVING NORTHEAST AT 35 MPH.

PEOPLE IN FAIRFIELD AND NORTHWESTERN NEW HAVEN COUNTIES...INCLUDING
SOUTHBURY...NAUGATUCK...WATERBURY AND WOLCOTT...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL...AND GUSTY WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM. IN ADDITION...VERY HEAVY RAIN IS OCCURRING WITH THIS STORM.
THIS WILL CAUSE MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4163 7293 4156 7294 4157 7288 4155 7286
      4158 7283 4156 7282 4158 7280 4158 7275
      4155 7275 4133 7326 4148 7339 4149 7337
      4148 7333 4151 7331 4152 7317 4156 7316
      4157 7310 4162 7305 4165 7296

JMC
Local storm report, May 23, 2:39 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
339 PM EDT THU MAY 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND DMG     1 W REDDING             41.30N  73.41W
05/23/2013                   FAIRFIELD          CT   FIRE DEPT/RESCUE

            TREE LIMB DOWN NEXT TO HOUSE ON DIAMOND HILL RD

&&

PICCA
Local storm report, May 23, 2:56 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
356 PM EDT THU MAY 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     FLASH FLOOD      1 NE WOODROW            40.55N  74.19W
05/23/2013                   RICHMOND           NY   EMERGENCY MNGR

            CAR STRANDED IN FLOOD WATERS NEAR ARDEN AVENUE AT VESPA
            AVENUE.

&&

DS
Local storm report, May 23, 3:13 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
413 PM EDT THU MAY 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     LIGHTNING        GLEN ROCK               40.96N  74.13W
05/23/2013                   BERGEN             NJ   AMATEUR RADIO

            REPORT OF LIGHTNING STRIKE TO HOME ON RUTLAND AVENUE
            WITH SMOKE VISIBLE. FIRE DEPARTMENT IS RESPONDING.

&&

DS

The radar

The Brookhaven radar (KOKX), 107 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Bergen

When
May 23, 3:19 PM EST to 3:49 PM EST
Where
Bergen County, 0.26 mi W of Waldwick to 0.43 mi W of Waldwick
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.020, -74.125

Chestnut St. in Allendale was closed due to flooding.

Flash Flood, Bergen

When
May 23, 4:30 PM EST to 5:00 PM EST
Where
Bergen County, 1.51 mi S of Campgaw to 1.4 mi WSW of Wortendyke
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
40.998, -74.184

East Crescent Ave. was closed due to flooding with one vehicle stranded in flood waters in Allendale. In Wyckoff, 3 vehicles became stranded in 3 feet of water on Russell Ave. near Rt. 208. The motorists of two of these vehicles were trapped inside and had to be rescued.

Flash Flood, Bergen

When
May 23, 7:45 PM EST to 11:47 PM EST
Where
Bergen County, 0.37 mi SW of Hillsdale to 0.54 mi SW of Hillsdale
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.996, -74.035

The Pascack Brook at Westwood exceeded its flood stage of 5.0 feet at 8:45 pm EST. The river crested at 5.34 ft at 10:30 pm and fell back within its banks at 12:30 am on May 24. This resulted in around one foot of flowing water on Washington Ave. in Hillsdale and Broadway north of Lake St. in Westwood. Three businesses suffered water damage on Broadway as a result.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2013Every state in 2013This day in weather historyWarnings in New Jersey, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454636, 454673, 454718.